[Skip to Content]
[Skip to Content Landing]
Clinical Problem Solving
September 2014

Hoarseness After Metastatic Colon Cancer Treatment

Author Affiliations
  • 1Department of Otolaryngology–Head and Neck Surgery, Walter Reed National Military Medical Center, Bethesda, Maryland
  • 2Department of Otolaryngology–Head and Neck Surgery, University of Washington School of Medicine, Seattle
  • 3Division of Laryngology, Department of Otolaryngology–Head and Neck Surgery, Johns Hopkins School of Medicine, Bethesda, Maryland
 

Copyright 2014 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.

JAMA Otolaryngol Head Neck Surg. 2014;140(9):881-882. doi:10.1001/jamaoto.2014.1766

A woman in her 60s presented to the otolaryngology clinic with a 1-month history of hoarseness. Her medical history was significant for metastatic colon cancer for which she had received primary surgical therapy in 1999. She subsequently developed lung metastases and was treated by her oncologist with different combinations of capecitabine, irinotecan, fluorouracil, leucovorin, and oxaliplatin. Following progression despite use of these agents, she received fluorouracil plus bevacizumab, an anti–vascular endothelial growth factor (VEGF) monoclonal antibody. One week after her third cycle of anti-VEGF treatment, she reported new-onset, rapidly progressive hoarseness. On examination, she exhibited severe dysphonia and flexible transnasal laryngoscopy revealed bilateral, symmetric, white membranous true vocal fold lesions sparing the anterior commissure (Figure). Vocal fold mobility was unaffected, but videostroboscopy demonstrated near-complete loss of bilateral mucosal waves. The patient was never a smoker, did not drink alcohol, and had no other symptoms indicative of laryngopharyngeal reflux. Empirical treatment with systemic antifungal therapy had no effect.

First Page Preview View Large
First page PDF preview
First page PDF preview
×